haut de page

mise à jour du 14 février 2002
The Journal of Nervous and Mental Disease
1988; 176; 3; 188-189 
Yawning as a complication of electroconvulsive therapy and concurrent neuroleptic withdrawal
D'Mello, Vincent, Lerner
Neurological complications of electroconvulsive therapy (ECT) include amnesia, delirium, peripheral neuropathy, headaches, and seizures (American Psychiatrie Association, 1978). We report a case of intractable yawning that developed after a course of ECT.

Case Report : Mrs. A., a 68-year-old Caucasian woman with a 4-year history of recurrent major depression, was admitted to our unit when she discontinued her antidepressant medications and subsequently decompensated. She initially presented with a 3-week period of progressive depression characterized by insomnia, anorexia, a 13-pound weight loss, anergia, psychomotor agitation, and refusal to care for herself. The staff of the group home in which she resided reported that the patient had been grunting and sereaming loudly and had expressed the fear that "helicopters were coming to get her!" The patient also demonstrated nihilistic delusions, reporting that she could not swallow food or fluids because she "had lost her stomach!" and because she was absolutely "unable to urinate."

The patient had a history of two previous depressive episodes. The first episode occurred at the age of 35 years and lasted 18 months, and the second one occurred at the age of 63 years and lasted 1 year. Her history also revealed the onset of an essential tremor at the age of 48 years, which had been treated with beta-blockers. In the months preceding this admission she had been maintained on a combination of propranolol, trazodone, and diazepam. Our initial diagnostic impressions ineluded recurrent major depression with melancholia and depressive delusions, possible benzodiazepine withdrawal, and essential tremor.

The patient was placed on a neuroleptic regimen of thiothixene on her second hospital day and the dose was subsequently increased to 5 mg orally t.i.d. On her sixth hospital day trazodone was added at 25 mg b.i.d. with gradually increasing increments. Within a week of admission her appetite had improved such that she was able to eat mûre than half of her meals without outside assistance. During the subsequent month, her vegetative signs further improved but she remained pessimistic about herself and the future. She continued to express fears of leaving the hospital and complaining that her clothes were just not clean enough, even after they were freshly laundered. She was afraid to visit with her family or to go for walksoutside the hospital. By this time the patient was maintained on a combination of trazodone, 50 mg t.i.d., achieving a serum level of 390 ng/mI (reference range, 800 to 1600 ng/ ml). The antidepressant was increased to 50 mg q.i.d. to raise the subtherapeutic level. At that dose she developed orthostatic hypotension, which precluded any further dose increase. Consultation was sought with colleagues and ECT was arranged after having obtained the patient's informed consent.

A month later the patient received a course of eight modified ECT treatments. The MECTA equipment was used at the following stimulus parameters: frequency, 60 Hz; pulse width, 0.75; stimulus duration, 1.5 seconds. EEG-monitored seizures were successfully achieved with each stimulus. When the first stimulus failed to produce a seizure the second stimulus was applied 3 minutes later.

After the first two treatments, the patient's affect improved appreciably and she showed a new optimism about the future. After the fourth treatment, howver, progressive anterograde and retrograde amnesia set in. Her antipsychotic regimen of haloperidol was tapered and discontinued at this point; she was clearly nondelusional. After the eighth session she had begun to yawn incessantly. In fact, her mouth remained open for hours at a time. As opposed to common yawning, the patient's yawning was not accompanied by pandiculation (stretching of the arms); instead she appeared like a person who had lockjaw. The patient was unable to give us a cogent explanation for this behavior. She denied feeling tired or bored, but simply stated that she "felt like yawning." During this period the patient was often disoriented to time of day and demonstrated word-finding difficulty. A 21-lead EEG was recorded with intentional placement, bipolar, and referential recording. Intermittent generalized delta slowing was observed, suggesting of diffuse cortical or subcortical dysfunction. The course of ECT was interrupted. A week later her sensorium cleared, her cognitive deficits receded and her yawning behaviors subsequently subsided. She was discharged froin the unit to return to her group home 2 weeks later, much improved.

Discussion : this is a case in which frequent yawning and global amnesia were caused by a course of ECT. The onset of yawning coincided with that of the acute confusional. state induced by shock treatment and with the withdrawal of antipsychotic medication. It subsequently cleared up as the confusional state resolved.

The act of yawning consists of a tonic contraction of several muscle groups resulting in a deep inspiration. It involves dilation of the pharynx and depression of the tongue and the lower j aw. The physiological effects of the deep inspiration include an increase in the venous return to the heart and the opening of pulmonary alveoli, which may have closed during a prolonged period of quiet breathing (Fleming, 1979).

Little is known of the etiology of yawning. Boredom and drowsiness can provoke yawning. So does the sight or sound of another yawn. This remarkable contagiousness of yawning is well known but has not been satisfactorily explained. Yawning is a reflex action the pathways of which reach no higher than the basal ganglia. Occasionally, frequent yawning may be evidence of organic brain disease. It may be an epileptiform phenomenon or could occur as a sequela of encephalitis in conjunction with other associated disorders of respiration (Cheyne Stokes respiration, hyperventilation). Paroxysms of yawning may also be caused by cerebral tumors (especially those located in the posterior fossa), opiate withdrawal, and hypothalamic disease (DeJong, 1979; Fleming, 1979).

The pathophysiology of the electroconvulsive therapy amnestie syndrome remains to be defined. It has been speculated that the electric shock induces cerebrovascular constriction and hence alters the permeability of the blood-brain barrier (Essman, 1982). ECT has been known to induce seizures, even status epilepticus (Weiner et al., 1980). Both yawning and amnesia can be produced by hypothalamic lesions. In this patient both phenomena apparently developed during a course of electroshock treatment and later subsided days after the treatment was terminated.

Whether yawning occurred as a consequence of ECT induced brain changes or as a manifestation of withdrawal emergent tardive dyskinesia is not clear. Although yawning has not previously been described as a possible adverse effect of ECT, neither is it considered to be a manifestation of neuroleptic induced dyskinesia. Further exploration of the pathophysiology of ECT amnestic syndromes may help define the association if any does exist.